Increasing disease activity after treatment stops

A board to discuss the newly-released drug Tysabri, (formerly known as Antegren) as a treatment for Multiple Sclerosis

Increasing disease activity after treatment stops

Postby TwistedHelix » Thu Sep 13, 2007 4:13 am

Public release date: 12-Sep-2007
[ Print Article | E-mail Article | Close Window ]

Contact: Angela Babb
ababb@aan.com
651-695-2789
American Academy of Neurology

Disease activity increases after MS patients stop drug
ST. PAUL, Minn. – People with multiple sclerosis who stop taking the drug natalizumab may experience a rebound increase in disease activity, according to a study published September 12, 2007, in the online edition of Neurology®, the medical journal of the American Academy of Neurology.

The study involved 21 people who had MRI scans of their brains taken before taking natalizumab and again an average of 15 months after receiving the last infusion of the drug. The drug is given by IV infusion once a month. The participants were divided into two groups: one group took the drug for an average of three years, and the other group took the drug for an average of two months.

The participants developed more than three times as many brain lesions, or areas of damage in the brain that are a marker of MS disease activity, in the 15-month period after discontinuing the drug than they had developed before they started taking the drug. The results were most pronounced for those who took the drug for only a short time; they developed five times as many brain lesions after stopping the drug than they did before they started taking it.

More research needs to be done with larger numbers of patients before any recommendations can be made about use of the drug, according to study author Machteld Vellinga, MD, of VU University Medical Center in Amsterdam, the Netherlands. “For now the recommendations remain the same—patients and their doctors should choose the most applicable treatment for them,” she said.

Vellinga said it’s not clear why discontinuing the drug would lead to increased disease activity, although an earlier animal study showed a similar result when rats with an animal model of multiple sclerosis were given a drug that suppresses the immune system.

The study came about because use of natalizumab was suspended in 2005 after three people participating in clinical trials for the drug developed a rare, often fatal brain disease called progressive multifocal leukoencephalopathy.

“All of our patients had an MRI shortly after the drug was suspended, and our neuroradiologist noticed that in some patients a considerable number of new lesions developed on their MRIs in the following year,” said Vellinga. “We decided to do a formal analysis to see if this was actually the case.” Vellinga noted that the results need to be confirmed in independent groups of patients.

The drug was reintroduced in 2006 with specific guidelines for its use and to monitor patients for signs of progressive multifocal leukoencephalopathy.


###
The American Academy of Neurology, an association of more than 20,000 neurologists and neuroscience professionals, is dedicated to improving patient care through education and research. A neurologist is a doctor with specialized training in diagnosing, treating and managing disorders of the brain and nervous system such as epilepsy, dystonia, migraine, Huntington’s disease, and dementia. For more information about the American Academy of Neurology, visit www.aan.com.



--------------------------------------------------------------------------------
[ Print Article | E-mail Article | Close Window ]
Dom
User avatar
TwistedHelix
Family Elder
 
Posts: 599
Joined: Fri Mar 25, 2005 3:00 pm
Location: Northamptonshire, England.

Advertisement

Postby Frank » Thu Sep 13, 2007 5:22 am

Thats interesting and a bit scaring.
I discontinued Tysabri 5 month ago (I took it for 6 month) and did not have an exacerbation so far, as far as I can tell.

I will be scheduled for annual routine MRI next week and will see what it will show.

Does anybody have a theory about how this increase in dissease activity could come?

Could it be comparable to an embankment dam. The immune cells in the periferal blood get more and more activated, but are not able to enter CNS while on Tysabri. Then when you remove the protection all the held back immune cells perform their action.

Or following a not autoimmune approach: More and more cellular damage occures in the CNS but can not be cleaned up while they come up. Just when Tysabri is withdrawn the accumulated damage has to be removed (by an inflamatory immune response) at once.

--Frank
Treatment: Gilenya since 01/2011, CCSVI both IJV ballooned 09/2010, Tysabri stopped after 24 Infusions and positive JCV antibody test, after LDN, ABX Wheldon Regime for 1 year.
Frank
Family Elder
 
Posts: 543
Joined: Wed Jan 03, 2007 3:00 pm
Location: Germany

Re: Increasing disease activity after treatment stops

Postby HarryZ » Thu Sep 13, 2007 6:58 am

Dom,

Prior to Tysabri being approved the first time around, there were rumors floating around that those patients who had to stop using it for various reasons, ended up with "some problems". Of course there wasn't any elaboration of what the "problems" were at the time. Biogen obviously knew about the animal study results but I wonder if prospective Tysabri patients are being told in advance of this potential rebound effect?

Although the patients they looked at had increased lesions on their MRI's, this study didn't seem to indicate if the MS progressed and the patients became worse. Brain lesions come and go in MS patients and the number of lesions doesn't correlate with symptoms...the location of the lesions is most important. So what this study has done is raise some red flags but has not been able to state what it all means!

There was also an article a few weeks ago that showed 6% of the patients in the Affirm and Sentinel study ended up with high, constant levels of antibodies and they had to stop taking the drug. I wonder if these patients ended up with increased brain lesions as well after stopping the Ty?

And some people wonder why neuros are a bit hesitant to prescribe the drug.

Harry
User avatar
HarryZ
Family Elder
 
Posts: 2557
Joined: Tue May 25, 2004 2:00 pm
Location: London, ON, Canada

Re: Increasing disease activity after treatment stops

Postby NHE » Thu Sep 13, 2007 8:02 pm

Thanks for posting this Dom. I was thinking about going to a Biogen sponsored Tysabri talk in my area next month. I will raise the question of the rebound effect just to see what their response is and because I know that it often annoys these doctors when the patients ask informed questions.

NHE
User avatar
NHE
Volunteer Moderator
 
Posts: 3415
Joined: Sat Nov 20, 2004 3:00 pm

Postby TwistedHelix » Fri Sep 14, 2007 6:01 am

I would have hoped that the effects of coming off a drug would have been integral to trials, after all, there are plenty of medications which you have to reduce gradually. It'll be interesting to see what they have to say, NHE, keep us informed!
Dom
User avatar
TwistedHelix
Family Elder
 
Posts: 599
Joined: Fri Mar 25, 2005 3:00 pm
Location: Northamptonshire, England.

Re: Increasing disease activity after treatment stops

Postby batpere » Sat Oct 06, 2007 3:28 pm

NHE wrote:I was thinking about going to a Biogen sponsored Tysabri talk in my area next month. I will raise the question of the rebound effect just to see what their response is .
NHE

Their response somewhere (don't remember where) was that it was a small number of people in the study and Biogen had no plans to investigate it further.
batpere
Family Member
 
Posts: 97
Joined: Thu Nov 11, 2004 3:00 pm
Location: dallas


Return to Tysabri (Antegren or Natalizumab)

 


  • Related topics
    Replies
    Views
    Last post

Who is online

Users browsing this forum: No registered users


Contact us | Terms of Service